Heroin abuse and addiction still affect hundreds of thousands of Americans annually. Opium, derived from the opium poppy flower, had been used as a recreational drug for thousands of years, but it was not until 1874 that heroin was synthesized from opium. It was used medically for pain management until its extreme addictiveness was understood and made illegal in the first quarter of the 20th century. Today, overdose is a serious risk of heroin abuse, and heroin overdose deaths average about 15,000 yearly. The best way to walk away from heroin is through evidence-based treatment in rehab, starting with a medically supervised detox. Pennsylvania’s opiate rehab and heroin detox center is called Pennsylvania Adult & Teen Challenge (PAATC).
To learn more about the signs of a heroin overdose or how PAATC’s heroin abuse treatments can save your life or that of a loved one, reach out. Our skilled, compassionate staff members are ready to answer your questions and work with you on a plan for your recovery. Use our online form or call 844.442.8673.
Heroin and Your Body
As with many addictive substances, including other opiates and opioids, stimulants, and alcohol, heroin interferes with the brain’s natural production of important neurotransmitters that regulate emotions, feelings of wellbeing, and the ability to experience attachment and pleasure. As the brain becomes tolerant of the drug, its production of these brain chemicals begins to shut down and become dependent on heroin to do its job. Dependence is the last step before addiction, which has both physical and psychological aspects.
Addiction makes stopping very difficult because withdrawal symptoms are intensely challenging and painful.
How Does Overdose Happen?
There are numerous heroin receptors in the body. In addition to the brain, there are receptors in the peripheral nervous system and the gastrointestinal tract. When a dose of heroin is too much, the body and brain are so flooded that they cannot respond or function. That’s when body systems start to slow down.
Users never know when the next dose of heroin will be the one to throw them into an overdose. Since tolerance and addiction require higher and higher amounts of heroin to achieve the desired effects, one day, that higher amount may be deadly.
Signs of Heroin Overdose
Early signs that someone may be overdosing on heroin include:
- Suppressed, shallow breathing/gasping
- Loss of color/extreme pallor
- Blue lips or fingertips reflect oxygen deficits
Other signs to watch for as the overdose proceeds are:
- Weak pulse
- Low blood pressure
- Altered mental state/lack of coherent thought or speech
- Seizures and uncontrollable muscle spasms
These signs are not to be monitored – they are considered life-threatening, and the only proper response is to get immediate medical help. There is no guarantee that an overdoes will end in death, but there is no way for an untrained person to know simply by looking.
Learn the Signs of Heroin Overdose and Find the Support Necessary at PAATC
If you have experienced the signs of a heroin overdose or witnessed this scary event in someone else, please do not hesitate to seek professional help for heroin abuse and addiction by calling PAATC at 844.442.8673 or filling out our easy online form.
Our heroin detox center in Pennsylvania offers medically supervised withdrawal and an easy transition to ongoing rehab with a wide range of evidence-based treatments in an outpatient or inpatient setting. Learn more about how our faith-based treatment options can help and the benefits of behavioral therapy, group therapy, and family therapy for those struggling with a heroin use disorder. Our mission is to aid you in reaching your recovery goals. Let us help.